Alert archive / Colorado / Wind Advisories in 2015

Wind Advisory 7, NWS Grand Junction, CO

November 18, 20154 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Nov 18, 2015, 9:00 AM MST for 4 counties in Colorado. It took effect at Nov 18, 2015, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2015, 9:00 AM MST (16:00 UTC)
In effect from
Nov 18, 2015, 10:00 AM MST
Expired
Nov 18, 2015, 5:00 PM MST
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 4.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WWUS75 KGJT 181600
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
900 AM MST WED NOV 18 2015

COZ001-002-190000-
/O.NEW.KGJT.WI.Y.0007.151118T1700Z-151119T0000Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...CRAIG...HAYDEN
900 AM MST WED NOV 18 2015

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
MOFFAT AND WESTERN ROUTT COUNTY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

* LOCATIONS INCLUDE DINOSAUR NATIONAL MONUMENT AND THE CITIES OF
  MAYBELL...CRAIG AND HAYDEN.

* TIMING...WINDS WILL INCREASE LATE THIS MORNING AND WILL CONTINUE
  THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL OCCUR BETWEEN
  NOON AND 3 PM.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...STRONG CROSSWINDS WILL OCCUR ALONG HIGHWAY 13 AND ALL
  OTHER NORTH-SOUTH ROADS. HIGH PROFILE VEHICLES AND THOSE TOWING
  TRAILERS WILL BE AFFECTED BY THESE STRONG GUSTY WINDS. WIND
  SENSITIVE OPERATIONS WILL BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
1 follow-up statement
308 
WWUS75 KGJT 182357
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
457 PM MST WED NOV 18 2015


COZ001-002-190100-
/O.EXP.KGJT.WI.Y.0007.000000T0000Z-151119T0000Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...CRAIG...HAYDEN
457 PM MST WED NOV 18 2015

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

WINDS WILL GRADUALLY SETTLE DOWN NOW THAT SUNSET HAS ARRIVED.
HOWEVER A FEW GUSTS NEAR 40 MPH WILL STILL BE POSSIBLE OVER
THE HIGHER RIDGELINES OVER THE NEXT 1 TO 2 HOURS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Nov 18, 3:52 AM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Nov 18, 3:52 AM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 AM MST WED NOV 18 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 352 AM MST WED NOV 18 2015

LIGHT SHOWERS IN NORTHWEST FLOW BEGAN LAST EVENING IN RESPONSE TO
INCREASING OROGRAPHIC LIFT DRIVEN BY STRENGTHENING 7H LEVEL WINDS.
MOISTURE SOURCE WAS PRIMARILY RESIDUAL BUT WILL BE SUSTAINED BY AN
INFLUX FROM THE NORTHWEST AHEAD OF AN APPROACHING SHORT-WAVE
TROUGH. SHOWERS SHOULD INCREASE DURING THE DAY AS THE TROUGH
PUSHES OVER THE NORTHERN ZONES DURING THE AFTERNOON...DRIVING
NORTHWEST WINDS INTO THE 25 TO 30 KT RANGE WHILE ALSO ADDING A
DYNAMIC LIFT COMPONENT TO THE EQUATION. HOWEVER...LIMITING FACTOR
ARE THE LAPSE RATES WHICH ARE RELATIVELY STABLE RANGING FROM 3.5
TO 4.5 C/KM. GAVE SOME THOUGH TO EXPANDING THE WINTER WEATHER
ADVISORY INTO THE FLAT TOPS AND OVER VAIL PASS BUT QPF AND WIND
DON/T SUPPORT IT AT THIS TIME. LATER SHIFTS ARE ENCOURAGE TO
REVISIT THIS POTENTIAL.

SNOW WINDS DOWN THIS EVENING AND LARGELY DIMINISHES TONIGHT AS
DRYING AND SUBSIDENCE TAKE OVER. THE NORTH WILL REMAIN UNDER
STRONG FLOW ALOFT ON THURSDAY SO EXPECT WINDY CONDITIONS WILL
CONTINUE OVER THE PARK AND GORE RANGES AND THE FLAT TOPS. GENERAL
TROUGHINESS TO THE NORTHWEST MAY GENERATE ADDITIONAL LIGHT SHOWERS
THURSDAY AFTERNOON. THE REST OF THE FORECAST AREA WILL EXPERIENCE
CONTINUED DRY CONDITIONS TODAY AND THURSDAY.

EXPECT TEMPERATURES TO CONTINUE TO MODERATE BUT WILL REMAIN BELOW
SEASONAL NORMS BOTH TODAY AND THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 352 AM MST WED NOV 18 2015

THE NEXT WAVE ALONG THE POLAR FRONT WILL DROP INTO NORTHERN CO AND
UT LATE THU THROUGH FRI NIGHT. THE FRONT SHOULD BE THROUGH NW CO
AND DROP DOWN THROUGH THE FRONT RANGE FRIDAY AFTERNOON. THE MODELS
INDICATE THE FRONT MAY GET HUNG UP OVER THE TAVAPUTS PLATEAU
DURING THE DAY FRIDAY THEN CONTINUE MOVING SOUTH TO THE FOUR
CORNERS BY EARLY SAT MORNING. THE ADDED INSTABILITY FROM THE FRONT
WILL HELP THE NORTHWESTERLY OROGRAPHIC FLOW TO PRODUCE ENHANCED
SNOWFALL OVER THE CO NW MTS LATE THU NIGHT THROUGH FRIDAY.
SNOWFALL WILL TRAVEL SOUTH ALONG WITH THE FRONT AND FOCUS ALONG
THE CONTINENTAL DIVIDE UNTIL THE FRONT EXITS THE AREA TO THE SOUTH
SAT MORNING.

SAT THRU MON TEMPERATURES WILL GRADUALLY REBOUND UNDER WEAK
RIDGING AND DRY CONDITIONS. TUE REMAINS A BIT OF A QUESTION MARK.
THE GFS AND ECMWF BOTH SHOW A TROUGH DEVELOPING OVER THE PACIFIC
NORTHWEST AND FLOW OVER THE FORECAST AREA CHANGING TO THE WEST
AND SOUTHWEST. THE GFS EJECTS A STRONGER SHORTWAVE TROUGH AHEAD
OF THE STRENGTHENING PACNW TROUGH. THE GFS BRINGS MORE MOISTURE
AND HIGHER PRECIP CHANCES TO THE FORECAST AREA TUE THAN DOES THE
EC.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 352 AM MST WED NOV 18 2015

MOIST NORTHWEST FLOW WILL KEEP OROGRAPHIC CLOUDS AND SHOWERS OVER
MANY OF THE NORTHERN AND CENTRAL FOR THE NEXT 24 HOURS...CREATING
WIDESPREAD TERRAIN OBSCURATION. SNOW WITH BLOWING SNOW WILL
CONTINUE OVER THE NORTHERN HALF OF THE AREA WHERE MOISTURE IS THE
DEEPEST. IN THE LOWER ELEVATIONS WHERE FORECAST TERMINALS ARE
LOCATED IT APPEARS LOW CIGS WILL BE THE MAIN IMPACTS WITH MVFR
LIKELY AT KASE IN THIS FLOW. KRIL...KEGE AND KASE WILL ILS BREAK
POINTS. CONDITIONS WILL IMPROVE TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ004.

UT...NONE.
&&

SHORT TERM...NL
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Nov 18, 3:21 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 AM MST WED NOV 18 2015

COZ001>014-017>023-UTZ022>025-027>029-191030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
321 AM MST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE OVER THE PARK AND GORE RANGES UNTIL ABOUT
SUNSET TODAY...ALONG WITH STRONG WEST WINDS. FROM 4 TO 8 INCHES OF
SNOW WILL ACCUMULATE WITH UP TO 10 INCHES ABOVE 10,000 FEET. WEST
WINDS OF 20 TO 30 MPH GUSTING UP TO 50 MPH WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW. RABBIT EARS PASS IN PARTICULAR WILL BE
NEGATIVELY IMPACTED BY HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DISTURBANCE WILL BRING A CHANCE OF SNOW TO THE AREA THURSDAY
AND FRIDAY AS A WEAK COLD FRONT MOVES THROUGH FROM NORTH TO SOUTH.

SATURDAY THROUGH TUESDAY SHOULD BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 18, 6:40 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY SNOW       MONUMENT (HIGHWAY 550)  37.97N 107.66W
11/18/2015  M33.0 INCH       OURAY              CO   CAIC

            3 DAY SNOWFALL. WATER EQUIV 2.75 INCHES.

&&

EVENT NUMBER GJT1501293

DC
Local storm report, Nov 18, 6:41 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
641 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY SNOW       RED MOUNTAIN PASS       37.90N 107.70W
11/18/2015  M30.0 INCH       OURAY              CO   CAIC

            3 DAY SNOWFALL. WATER EQUIV 2.65 INCHES.

&&

EVENT NUMBER GJT1501294

DC
Local storm report, Nov 18, 6:47 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
647 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY SNOW       MOLAS PASS              37.73N 107.70W
11/18/2015  M17.0 INCH       SAN JUAN           CO   CAIC

            3 DAY SNOWFALL. WATER EQUIV 1.70 INCHES.

&&

EVENT NUMBER GJT1501295

DC
Local storm report, Nov 18, 6:48 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
648 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY SNOW       COAL BANK PASS          37.70N 107.78W
11/18/2015  M15.0 INCH       SAN JUAN           CO   CAIC

            3 DAY SNOWFALL. WATER EQUIV 1.30 INCHES.

&&

EVENT NUMBER GJT1501296

DC

Nearby

Wind Advisories in Colorado, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.